Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 10, 2021, 5:34 PM EDT for Mingo County, West Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2021, 5:34 PM EDT (21:34 UTC)
- Expired
- Aug 10, 2021, 6:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Charleston, WV
- Hail
- 0.25 in
- Wind
- 40
County Mingo County, WV
The radar
The Charleston,WV radar (KRLX), 73 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1366 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
867
WWUS81 KRLX 102134
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
534 PM EDT Tue Aug 10 2021
WVZ005-024-025-102215-
Logan WV-Mingo WV-Wayne WV-
534 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northwestern Mingo,
west central Logan and south central Wayne Counties through 615 PM
EDT...
At 533 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hode, or near Inez, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Gay-Shamrock, Holden, Naugatuck, Dingess, Crum, Lenore and
Breeden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3795 8232 3795 8230 3799 8214 3784 8206
3778 8234 3780 8238 3782 8238 3781 8240
3783 8240 3786 8242 3787 8241 3790 8244
3790 8248
TIME...MOT...LOC 2133Z 247DEG 18KT 3788 8242
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
22What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 10, 2:12 PM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, Aug 10, 2:12 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 212 PM EDT Tue Aug 10 2021 .SYNOPSIS... Upper level disturbances bring isolated/scattered showers and storms through the work week, with the heat and humidity continuing. A cold front arrives Saturday. && .NEAR TERM /THROUGH WEDNESDAY/... As of 205 PM Tuesday... Showers and thunderstorms remain possible across the area through the evening as a shortwave crosses to our north. Isolated storms could become strong to severe due to high moisture and moderate instability. A marginal risk for damaging winds is present for the entire CWA and heavy rains accompanying storms could lead to some localized flooding. Any activity should diminish towards night as the shortwave moves further away and weak high pressure edges in from the southeast. Another shortwave crossing through on Wednesday will increase chances for showers and storms once again. Much like today, there will be a potential for damaging winds with isolated strong to severe storms. Therefore, a marginal risk for severe weather is present for all but the southeastern portion of the CWA. Temperatures will be very warm again on Wednesday, with high's expected to reach upper 80s to low 90s in the lowlands and mid 70s to upper 80s in the mountains. The heat index in the afternoon is expected to rise into the mid to upper 90s for the lowlands. && .SHORT TERM /WEDNESDAY NIGHT THROUGH Thursday night/... As of 210 PM Tuesday... Above normal temperatures will continue on Thursday. This combined with high humidity will likely result in heat advisory criteria being met for many of the lowland counties. Have highlighted this potential in the HWO. Showers and storms will continue to be of concern on Thursday during peak heating hours, and from any passing disturbances. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 1220 PM Tuesday... Continued hot and humid weather on Friday, with high pressure along the east coast, and continued warm, humid southerly flow across the area. Showers and thunderstorms are expected once again, particularly during peak heating hours, and with the approach of an upper trough and surface cold front. Frontal boundary will slide south into the area late Friday night into Saturday, where it will likely briefly stall out somewhere across southern zones over the weekend, before lifting back north by early in the week. Folks across northern zones should get a brief break in the heat and humidity this weekend, while southern zones are still iffy as to how much of a break they will receive. There is also the possibility of severe thunderstorms, mainly north of the Ohio River on Friday, with damaging winds a possibility due to increasing winds aloft and moderate instability. In addition, with the warm and humid conditions, some locations could reach heat advisory criteria across the lowlands, and this will need to be monitored in the coming days. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 205 PM Tuesday... Showers and thunderstorms remain possible across the area through the evening, but should diminish tonight. MVFR/IFR conditions are possible at times especially with reduced visibility during heavy rain. Some fog could develop tonight, but it will depend on whether or not winds calm and enough clearing occurs. A disturbance crossing through will bring more showers and storms for Wednesday. Sustained winds will be S to SW at around 5-10KTs today, with 15- 20KT gusts possible this afternoon. Stronger gusts are also possible in thunderstorms. Winds remain southwesterly, relaxing a little overnight then returning to 5-10KTs on Wednesday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium. Low for fog. ALTERNATE SCENARIOS: Brief MVFR/IFR restrictions are possible today under any heavier showers or thunderstorms. Fog may not develop if cloud cover persists. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z WEDNESDAY... IFR restrictions possible in fog in the mountain valleys each morning through Friday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...SL/JLB NEAR TERM...JLB SHORT TERM...SL LONG TERM...SL AVIATION...JLB
Hazardous weather outlook, Aug 10, 1:55 PM EDT, 3 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 155 PM EDT Tue Aug 10 2021 VAZ003-004-WVZ032>034-039-040-515>526-111800- Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 155 PM EDT Tue Aug 10 2021 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. There is a marginal risk of severe thunderstorms today, with the main threat being damaging winds. Isolated water issues are possible if thunderstorms hit the same location multiple times. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms are expected again Wednesday and Thursday. Some storms could contain strong wind gusts, and heavy downpours, which could lead to localized water issues if thunderstorms hit the same location multiple times. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>031- 111800- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison- 155 PM EDT Tue Aug 10 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. There is a marginal risk of severe thunderstorms today, with the main threat being damaging winds. Isolated water issues are possible if thunderstorms hit the same location multiple times. In addition, heat indices today will reach the middle to upper 90s. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices on Thursday will reach into the upper 90s to lower 100s. A heat advisory may be necessary. Heat indices on Friday will once again reach the upper 90s to lower 100s in a few spots. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 10, 2:31 PM EDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
231 PM EDT Tue Aug 10 2021
OHZ067-076-101900-
Washington OH-Morgan OH-
231 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northwestern
Washington and southeastern Morgan Counties through 300 PM EDT...
At 230 PM EDT, Doppler radar was tracking a strong thunderstorm over
Beverly, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Beverly, Lowell, Macksburg, Hackney and Devola.
This includes Interstate 77 in Ohio between mile markers 5 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3966 8159 3959 8159 3958 8148 3964 8147
3964 8146 3947 8136 3943 8173 3959 8180
3967 8163
TIME...MOT...LOC 1830Z 258DEG 15KT 3953 8167
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
14Special weather statement, Aug 10, 2:56 PM EDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
256 PM EDT Tue Aug 10 2021
KYZ101-OHZ087-101930-
Greenup KY-Lawrence OH-
256 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northeastern Greenup
and western Lawrence Counties through 330 PM EDT...
At 255 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greenup, or 9 miles northwest of Ironton, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ironton, Coal Grove, Lake Vesuvius, Greenup, Franklin Furnace,
Flatwoods, Russell, Vernon, Raceland, Worthington, Wurtland, Hanging
Rock, Grays Branch and Pedro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3868 8287 3866 8286 3861 8285 3858 8284
3857 8281 3859 8275 3860 8274 3865 8277
3868 8276 3868 8271 3875 8269 3875 8266
3876 8266 3877 8263 3850 8253 3851 8291
3866 8294
TIME...MOT...LOC 1855Z 262DEG 28KT 3858 8284
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
14Special weather statement, Aug 10, 5:03 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
503 PM EDT Tue Aug 10 2021
KYZ105-WVZ005-013-102145-
Lawrence KY-Lincoln WV-Wayne WV-
503 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of east central
Lawrence, Lincoln and southern Wayne Counties through 545 PM EDT...
At 503 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dunlow, or 10 miles northeast of Inez, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamlin, Ranger, Gill, East Lynn Lake, Spurlockville, Kiahsville,
Dunlow, Harts, West Hamlin, Sweetland, Clifford, Glenhayes,
Branchland, Palermo, Wilsondale, East Lynn, Genoa, Myra and
Griffithsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3824 8230 3823 8226 3827 8224 3829 8221
3830 8221 3834 8216 3822 8196 3804 8200
3791 8245 3791 8247 3790 8247 3792 8248
3793 8250 3794 8249 3796 8254 3805 8258
TIME...MOT...LOC 2103Z 248DEG 13KT 3800 8245
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
08Special weather statement, Aug 10, 5:34 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
534 PM EDT Tue Aug 10 2021
WVZ005-024-025-102215-
Logan WV-Mingo WV-Wayne WV-
534 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northwestern Mingo,
west central Logan and south central Wayne Counties through 615 PM
EDT...
At 533 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hode, or near Inez, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Gay-Shamrock, Holden, Naugatuck, Dingess, Crum, Lenore and
Breeden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3795 8232 3795 8230 3799 8214 3784 8206
3778 8234 3780 8238 3782 8238 3781 8240
3783 8240 3786 8242 3787 8241 3790 8244
3790 8248
TIME...MOT...LOC 2133Z 247DEG 18KT 3788 8242
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
22The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 4:07 PM EDT | Severe Thunderstorm Warning | RLX | Cabell | 38 min |
| Aug 10, 4:54 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison, Ritchie, Tyler | 51 min |
| Aug 10, 5:03 PM EDT | Special Weather Statement | RLX | Lincoln, Wayne | 42 min |
| Aug 10, 2:31 PM EDT | Special Weather Statement | RLX | Washington | 29 min |
| Aug 10, 2:56 PM EDT | Special Weather Statement | RLX | Greenup | 34 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.